The Residential Treatment program at a Philadelphia school geared toward students with behavioral challenges and disabilities closed more than a week after a teen died following an altercation with staff members.
Debbie Albert, a spokeswoman for Wordsworth Academy, located on Ford Road in Philly's Wynnefield Heights section, told NBC10 the school's Residential Treatment program is ceasing operations following notification by the Pennsylvania Department of Human Services' Bureau of Human Service Licensing.
"Wordsworth has a long history in serving youth and families and we remain committed to our mission," Albert wrote in a released statement. "We plan to use this time to improve our Residential Treatment program by enhancing operations, staff training, and our residential facility. The Residential Treatment program currently serves 90 children ranging in age from 10-21, all of whom will be transitioned out to other facilities. All other Wordsworth programs continue to operate."
A 17-year-old student died on Oct. 13 around 9 p.m. after becoming unresponsive on the 4th floor of Wordsworth Academy. Philadelphia Police refused immediate comment but sources close to the investigation told NBC10 that the student -- who had an iPod that didn't belong to him -- began fighting with staff and became unresponsive as workers restrained him.
Medical staff and school staff were in the room as staffers administered first aid and called for Philadelphia medics, said sources.
At no point was the student left alone while unresponsive, said sources.
"Although we are shocked and saddened by this event, it is an ongoing investigation, and we are unable to comment further at this time," said Albert.
The school dates back to 1952.
"The mission of Wordsworth is to provide education, behavioral health and child welfare services to children and youth who are experiencing emotional, behavioral and academic challenges so that they are empowered to reach their potential and lead productive, fulfilling lives," says a message on the school's website.